Idaho, 2013

Winter Storm and Heavy Snow in Idaho, February 22 to 23, 2013

February 22 to 23, 2013 · NWS PIH · 6 events in 6 counties and zones

A powerful winter storm pulled through a cold front and heavy snow and strong winds caused blizzard conditions at times throughout southeast Idaho. Some roads were closed in the Upper Snake and Caribou Highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A powerful winter storm pulled through a cold front and heavy snow and strong winds caused blizzard conditions at times throughout southeast Idaho. Some roads were closed in the Upper Snake and Caribou Highlands. The heavy snow and winds even reached the Snake River Plain and Eastern Magic Valley where 4 to 8 inches of snow fell with strong winds and below 1/4 mile visibility. Several mountain locations received over 10 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 22, 1:56 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 22, 1:56 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MST FRI FEB 22 2013

.SHORT TERM...A STRONG LOW PRESSURE SYSTEM IS MOVING INTO THE
PACIFIC NORTHWEST COAST THIS AFTERNOON. LIGHT SNOW ALREADY BEING
OBSERVED IN EASTERN OREGON AND WASHINGTON...ALSO MCCALL AREA.
OVERALL...MODELS SUGGEST A LITTLE SLOWER TIMING THIS
EVENING...WILL LOOK FOR SNOW MOVING INTO THE EASTERN MAGIC VALLEY
AND LOWER SNAKE PLAIN CLOSE TO 11 PM THIS EVENING. FORECAST TIMING
WAS SLOWED TO REFLECT THIS WHICH LOOKS TO SHAVE A HALF INCH OR SO
OFF THE SNOW TOTALS THROUGH SATURDAY AFTERNOON. TRIED TO BE
CAREFUL IN THAT RESPECT...THE NAM IS PERHAPS A LITTLE LIGHTER ON
SNOW ACCUMULATION WHILE THE GFS REMAINS WETTER. THERE IS AS MUCH
AS 3 OR 4 INCHES DIFFERENCE IN MODELS IN SOME PARTS OF THE SNAKE
PLAIN SO TRIED TO USE PERSISTENCE AND STAY THE COURSE WITH CURRENT
WARNINGS AND ADVISORIES. TIMING OF SURFACE FRONT THROUGH POCATELLO
AND IDAHO FALLS 5 TO 6 AM SATURDAY MORNING LOOKS GOOD. QUITE
BREEZY WITH GUSTS TO 45 MPH BETWEEN BURLEY AND POCATELLO...UP TO
50 MPH NEAR YALE ON INTERSTATE 84 AND FAVORED TERRAIN SPOTS IN
CASSIA COUNTY LATE TONIGHT THROUGH EARLY SATURDAY AFTERNOON MAKING
FOR BLOWING AND DRIFTING PROBLEMS. SATURDAY NIGHT AND SUNDAY
SCATTERED SNOW SHOWERS LINGER OVER THE EASTERN HIGHLANDS IN NORTH
TO NORTHWEST FLOW. SOME LOW STATUS IN THE SNAKE PLAIN WITH A FEW
FLURRIES POSSIBLE. MODELS ARE A BIT QUICKER WITH TIMING OF THE
DISTURBANCE ARRIVING MONDAY. POPS WERE INCREASED IN THE CENTRAL
MOUNTAINS...MONIDA PASS AND ISLAND PARK MONDAY MORNING. RS

RS

.LONG TERM...MONDAY EVENING THROUGH SATURDAY.

AN UPPER LEVEL TROUGH WILL BEGIN TO MOVE INTO THE AREA MONDAY
EVENING BRINGING BREEZIER CONDITIONS AS WELL AS A CHANCE OF SNOW FOR
THE ENTIRE AREA. THE SYSTEM MOVES OUT QUICKLY ON TUESDAY SO QPF WILL
GENERALLY BE ON THE LOWER SIDE. BEHIND IT...A COLDER NORTHWEST FLOW
WILL SET UP WITH SHOWERS LINGERING IN THE HIGHLANDS. MODELS BEGIN TO
DIVERGE WEDNESDAY AND BEYOND BUT KEPT A SMALL AMOUNT OF POPS IN
HIGHER ELEVATIONS AS MINOR SYSTEMS PASS BY TO THE NORTH. BOTH THE
GFS AND ECMWF INDICATING A RIDGING PATTERN SETTING UP AT THE END OF
THE WEEK. TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEK. EP/JM

&&

.AVIATION... ALL SITES CURRENTLY VFR. THIS EVENING CEILINGS ARE
EXPECTED TO LOWER TO MVFR THEN SNOW SHOWERS OVERNIGHT. VIS MAY BE
REDUCED TO IFR AT ALL SITES DURING THE NIGHT... ESPECIALLY KBYI AS
BLOWING SNOW WILL BECOME A POSSIBILITY AS WELL. CONDITIONS EXPECTED
TO IMPROVE TOMORROW MORNING. EP/JM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
SATURDAY IDZ017-021.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST SATURDAY
IDZ019-022>025.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 11 AM MST
SATURDAY IDZ018-031.

&&
Hazardous weather outlook, Feb 22, 3:51 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MST FRI FEB 22 2013

IDZ017-020-021-032-231100-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-LOST RIVER/PAHSIMEROI-
351 AM MST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ018-019-022>025-031-231100-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
351 AM MST FRI FEB 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY BRINGING
GUSTY WINDS AND SNOW. CONDITIONS SHOULD IMPROVE BY SATURDAY
EVENING. ANOTHER SYSTEM IS EXPECTED ON TUESDAY BRINGING MORE
SNOW...BUT LIGHTER WINDS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Caribou Highlands

When
February 22, 6:00 PM MST to February 23, 6:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

Heavy snow and winds created visibilities near zero causing US Route 26 to be closed from Ririe to Swan Valley. 9 inches of snow fell at Sheep Mountain with 14 inches at Wildhorse Divide.

Heavy Snow, Big and Little Wood River Region

When
February 22, 6:00 PM MST to February 23, 4:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Nine inches of snow fell at Dollarhide with 11 inches at Vienna Mine.

Winter Storm, Upper Snake Highlands

When
February 22, 7:00 PM MST to February 23, 6:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Emergency Manager

Blizzard conditions affected much of the region. 13 inches of snow fell in Ashton with 11 inches at Crab Creek and 15 inches at the White Elephant SNOTEL. Idaho route 32 was closed from Tetonia to Ashton due to reduced visibilities and blowing snow. At times snow fell at the rate of 2 inches per hour in Ashton.

Winter Storm, South Central Highlands

When
February 22, 8:00 PM MST to February 23, 4:00 PM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

Seventeen inches of snow fell at Howell Canyon. 50 to 70 mph wind gusts were common throughout the morning of the 23rd throughout the South Central Highlands.

Winter Storm, Upper Snake River Plain

When
February 23, 1:00 AM MST to 1:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Trained Spotter

Four to 6 inches of snow fell in Idaho Falls with 8 inches in Rexburg. Strong winds brought several minor accidents on roadways. Wind gusts up to 40 mph caused visibilities to drop to under 1/4 of a mile. The winds caused three cross-arms supporting power lines to break around 2:47 a.m. The break caused a power outage for 181 customers until 2:30 p.m.

Winter Storm, Lower Snake River Plain

When
February 23, 4:00 AM MST to 6:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
NWS Employee

Strong winds and heavy snow caused blizzard conditions with the visibility at the Pocatello regional airport 1/4 mile or less for 3 hours in the morning. 4 to 6 inch snowfall was common in Chubbuck and Pocatello during the day on the 23rd. Several minor traffic accidents were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437052, 437057, 437024, 437047, 437029, 437037.